Oregon, 2008

Heavy Snow in Oregon, January 9 to 10, 2008

January 9 to 10, 2008 · NWS MFR · 1 event in 1 county or zone

The last of a series of storms brought heavy snow to higher elevations of Southern Oregon. No warnings were issued for this system, but Snow and Blowing Snow Advisories were in effect.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

The last of a series of storms brought heavy snow to higher elevations of Southern Oregon. No warnings were issued for this system, but Snow and Blowing Snow Advisories were in effect.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Jan 9, 3:01 PM PST, 1 hour 59 minutes earlier.

Area forecast discussion, Jan 9, 3:01 PM PST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
301 PM PST WED JAN 9 2008

.SHORT TERM...A 140 KNOT UPPER JET IS DRIVING ANOTHER STORM TOWARD T
HE COAST THIS AFTERNOON. EXISTING HEADLINES FROM THIS MORNING WERE
LEFT IN TACT WITH A COUPLE OF ADDITIONS AND CLARIFICATIONS. THE
WINTER STORM FOR CALIFORNIA IS ABOVE 3500 FEET. ALSO...A WIND
ADVISORY WAS ISSUED FOR THE SHASTA VALLEY TONIGHT AND THE SNOW
AND BLOWING SNOW ADVISORY FOR THE CASCADES WAS EXPANDED TO INCLUDE
AREAS NORTH OF HIGHWAY 66. LASTLY...DUE TO ALL THE RAIN LATELY...
THE COQUILLE RIVER AT COQUILLE IS FINALLY FORECAST TO FLOOD
TONIGHT THROUGH LATE THURSDAY NIGHT. THIS WILL BE A MINOR FLOOD
THERE WITH FLOOD STAGE ONLY BEING SLIGHTLY EXCEEDED.

THE INCOMING STORM IS SPLITTING OFFSHORE WITH AN OCCLUDED FRONT
EXPECTED TO PUSH INTO THE WEST SIDE THURSDAY MORNING. THE PRECIP
TONIGHT THROUGH THURSDAY WILL BE BE MAINLY DRIVEN FROM WARM
FRONTAL OVERRUNNING AND OROGRAPHICS AS INCREASING WESTERLY WINDS
AND AMPLE MOISTURE COME INTO THE REGION. SYSTEM DOES HAVE
SUBTROPICAL ROOTS. SNOW LEVELS EARLY ON THIS EVENING LOOK TO BE
ABOUT 3000 FEET...THOUGH MODELS CONTINUE TO ADVERTISE A
SIGNIFICANT RISE THROUGH EARLY THURSDAY. HAVE SCALED WELL BELOW
MODEL ADVERTISED RISES TO ONLY ABOUT 5500 FEET OVER PORTIONS OF
THE WEST SIDE. ALONG AND EAST OF THE CASCADES THINGS SHOULD STAY
MAINLY SNOW...BUT THERE MAY BE SOME MIXED PRECIPITATION AND/OR
PATCHY FREEZING RAIN AT TIMES LATE TONIGHT AS A WARMING ALOFT
DEVELOPS.

THURSDAY THE CASCADES WILL BE IN LINE FOR SEVERAL MORE INCHES OF
SNOW IN UNSETTLED ONSHORE FLOW WITH NUMEROUS SHOWERS ELSEWHERE
MAINLY WEST OF THE CASCADES. THINGS LOOKS TO DRY OUT CONSIDERABLY
FRIDAY...BUT ANOTHER WEAK SYSTEM IS FORECAST IN FRIDAY NIGHT
THROUGH SATURDAY WITH A BIT MORE RAIN AND SNOW. DONT ANTICIPATE
ANY HEADLINES HERE. RIDGING AND IMPROVING WEATHER SATURDAY NIGHT.
STAVISH

&&

.LONG TERM...SUNDAY JANUARY 13TH THROUGH WEDNESDAY NIGHT JANUARY 17TH...
12Z MODEL SOLUTIONS ARE WELL AGREED ON THE GENERAL WEATHER SITUATION
THROUGH THE PERIOD EXCEPT MONDAY THROUGH WEDNESDAY...WHEN A COLD
FRONT IS EXPECTED TO APPROACH AND...POSSIBLY...MOVE THROUGH THE AREA
FROM THE NORTHWEST.

HIGH PRESSURE ON SUNDAY IS EXPECTED TO RECEDE TO THE ROCKIES ON
MONDAY AS A COLD FRONT APPROACHES FROM THE NORTH. BOTH THE GFS AND
ECMWF 12Z RUNS INDICATE THIS FRONT BLASTING THROUGH THE AREA WITH A
SIGNIFICANT COOL DOWN AS MODIFIED POLAR AIR SPILLS IN FROM THE NORTH.
GIVEN THE PATTERN...HAVE DOUBTS THAT THE FRONT MONDAY INTO TUESDAY
WILL BE AS FAST OR AS STRONG AS THE 12Z GFS AND ECMWF SOLUTIONS
INDICATED. PREFER A BLEND OF THE CANADIAN SOLUTION WITH THE GFS AND
ECMWF...SLOWING AND WEAKENING THE SYSTEM AS TWO AREAS OF HIGH
PRESSURE ERODE THE BOUNDARY. HIGH PRESSURE AT THAT TIME WILL BE
CENTERED OVER THE NORTHERN ROCKIES AND SOUTHERN GULF OF ALASKA AND
THE GULF OF ALASKA HIGH WILL BE IN THE PROCESS OF ATTEMPTING TO
MERGE WITH THE RIDGE OVER THE ROCKIES. THE CANADIAN MODEL INDICATES
THE SITUATION OVER THE SOUTHERN GULF OF ALASKA TO EVOLVE INTO A REX
BLOCK WITH THE FRONT PUSHING DOWN THE COAST TIED TO THE LOW SOUTH OF
THE HIGH. FRONTS TYPICALLY MOVING IN FROM THE NORTH DO NOT USUALLY
PACK MUCH MOISTURE...TOO. SO...FOR NOW HAVE INDICATED SLIGHT CHANCE
TO CHANCE POPS AS COURTESY TO OUR USUALLY FAVORED GUIDANCE...BUT
LEFT THEM UNDER 50 PERCENT UNTIL THE CANADIAN BRINGS SOME PRECIP
INTO THE WATERS. NCEP IS CURRENTLY INDICATING A 4 OUT OF 5 LEVEL OF
CONFIDENCE THAT DRIER THAN NORMAL CONDITIONS WILL THEN PERSIST
THROUGH AT LEAST THE 23RD AS THE REX BLOCK SETS UP. STILL NOT
TOTALLY CONVINCED...BUT THIS DOES SEEM TO BE THE MOST LIKELY
SCENARIO IN THE FAR EXTENDED AT THIS TIME. BTL

&&

.AVIATION...VFR CONDITIONS THIS EVENING EXCEPT IN STEEP VALLEYS
WHERE SNOW MELT IS CAUSING LOW CLOUDS AND ALONG THE COAST WHERE
THE INCOMING FRONT IS CAUSING MVFR CONDITIONS WILL GENERALLY
DETERIORATE TONIGHT THROUGH EARLY THURSDAY. A WARM FRONT PUSHING
INTO THE AREA WILL CAUSE MOST AREAS TO BECOME MVFR WITH TERRAIN
OBSCURATIONS TONIGHT. IFR TO LIFR WILL LIKELY DEVELOP OVER THE
HIGH TERRAIN AND EAST SIDE TONIGHT AS SNOW MOVES IN. THE SNOW
LEVELS WILL RISE TOMORROW WHICH WILL CAUSE MVFR...IFR...AND LIFR
CONDITIONS TO PERSIST...THOUGH SOME IMPROVEMENT WILL OCCUR ACROSS
THE EAST SIDE IN THE AFTERNOON. BTL

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...SNOW AND BLOWING SNOW ADVISORY UNTIL 6 AM PST THURSDAY FOR
     ORZ027-ORZ029-ORZ030.
     HIGH WIND WARNING FROM 6 PM THIS EVENING TO 4 AM PST THURSDAY
     FOR ORZ021-ORZ022.

CA...WINTER STORM WARNING UNTIL 10 AM PST THURSDAY FOR CAZ080-CAZ082-
     CAZ083 ABOVE 3500 FEET.
     WIND ADVISORY UNTIL 4 AM PST THURSDAY FOR CAZ081.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS UNTIL 7 PM
     PST THIS EVENING FOR PZZ350-PZZ356.
     GALE WARNING FROM 7 PM THIS EVENING TO 4 AM PST THURSDAY FOR
     PZZ350-PZZ356.
     HAZARDOUS SEAS WARNING UNTIL 4 AM PST THURSDAY FOR PZZ350-PZZ356-
     PZZ370-PZZ376.
     SMALL CRAFT ADVISORY FOR WINDS UNTIL 4 PM PST THIS AFTERNOON FOR
     PZZ370-PZZ376.
     GALE WARNING UNTIL 1 AM PST THURSDAY FOR PZZ370-PZZ376.
Hazardous weather outlook, Jan 9, 10:57 AM PST, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
1057 AM PST WED JAN 9 2008

ORZ021-101200-
SOUTH CENTRAL OREGON COAST-
1057 AM PST WED JAN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

HIGH WIND WARNING IN EFFECT FROM 6 PM PST. SEE HIGH WIND WARNING
PRODUCT FOR DETAILS. FLOOD WARNING FOR THE COQUILLE RIVER AT
COQUILLE FROM THIS AFTERNOON. SEE FLOOD WARNING FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HIGH WIND WARNING CONTINUES TO 4 AM THURSDAY. FLOOD WARNING FOR
THE COQUILLE RIVER AT COQUILLE CONTINUES TO LATE THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ022-101200-
CURRY COUNTY COAST-
1057 AM PST WED JAN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

HIGH WIND WARNING REMAINS IN EFFECT FROM 6 PM PST THIS EVENING. SEE
HIGH WIND WARNING FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 AM PST THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ081-101200-
CENTRAL SISKIYOU COUNTY-
1057 AM PST WED JAN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

WIND ADVISORY IN EFFECT FROM 4 PM PST. SEE WIND ADVISORY FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIND ADVISORY CONTINUES TO 4 AM PST THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ080-082-083-101200-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
SOUTH CENTRAL SISKIYOU COUNTY-WESTERN SISKIYOU COUNTY-
1057 AM PST WED JAN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

WINTER STORM WARNING IN EFFECT FROM 4 PM PST. SEE WINTER WEATHER
MESSAGE FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WINTER STORM WARNING CONTINUES TO 10 AM PST THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ027-029-030-101200-
KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
SOUTH CENTRAL OREGON CASCADES-
1057 AM PST WED JAN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

SNOW AND BLOWING SNOW ADVISORY IN EFFECT FROM 4 PM PST. SEE WINTER
WEATHER MESSAGE FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW AND BLOWING SNOW ADVISORY REMAINS IN EFFECT UNTIL 6 AM PST
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SUGDEN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Northern & Eastern Klamath County & Western Lake County

When
January 9, 5:00 PM PST to January 10, 8:50 AM PST
Where
Northern & Eastern Klamath County & Western Lake County forecast zone
Reported by
Trained Spotter
Coordinates
42.740, -121.018 (the zone’s center; the record gives no point)

A spotter N of Bonanza recorded 8 inches of snow during this interval at 4600 feet elevation. The water equivalent was .75 inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2008Every state in 2008This day in weather historyWarnings in Oregon, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 67858.